Alert archive / Minnesota / Frost Advisories in 2018

Frost Advisory 2, NWS Grand Forks, ND

September 5, 20189 counties in Minnesota

NWS Grand Forks, ND issued this frost advisory at Sep 5, 2018, 3:42 PM CDT for 9 counties in Minnesota. It took effect at Sep 6, 2018, 4:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2018, 3:42 PM CDT (20:42 UTC)
In effect from
Sep 6, 2018, 4:00 AM CDT
Expired
Sep 6, 2018, 7:00 AM CDT
In force
3 hr
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-205 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS73 KFGF 052042
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
342 PM CDT Wed Sep 5 2018

MNZ008-013>015-061200-
/O.NEW.KFGF.FZ.W.0001.180906T0900Z-180906T1200Z/
East Marshall-Pennington-Red Lake-East Polk-
Including the cities of Newfolden, Middle River, Grygla, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
and Erskine
342 PM CDT Wed Sep 5 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 7 AM CDT THURSDAY...

The National Weather Service in Grand Forks has issued a Freeze
Warning...which is in effect from 4 AM to 7 AM CDT Thursday.

* TEMPERATURES...as low as 30 degrees.

* TIMING...Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MNZ001-002-004>007-009-016-017-022-023-061200-
/O.NEW.KFGF.FR.Y.0002.180906T0900Z-180906T1200Z/
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
North Beltrami-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Red Lake, 
Redby, Ponemah, Bagley, Clearbrook, Bemidji, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, and Upper Rice Lake
342 PM CDT Wed Sep 5 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 7 AM CDT THURSDAY...

The National Weather Service in Grand Forks has issued a Frost
Advisory...which is in effect from 4 AM to 7 AM CDT Thursday.

* TEMPERATURES...33 to 36.

* TIMING...Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
1 follow-up statement
318 
WWUS73 KFGF 061201
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
701 AM CDT Thu Sep 6 2018

MNZ008-013>015-061315-
/O.EXP.KFGF.FZ.W.0001.000000T0000Z-180906T1200Z/
East Marshall-Pennington-Red Lake-East Polk-
Including the cities of Newfolden, Middle River, Grygla, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
and Erskine
701 AM CDT Thu Sep 6 2018

...FREEZE WARNING WILL EXPIRE AT 7 AM CDT THIS MORNING...

Cloud cover is moving into the area this morning, helping to boost
temperatures again.

$$

MNZ001-002-004>007-009-016-017-022-023-061315-
/O.EXP.KFGF.FR.Y.0002.000000T0000Z-180906T1200Z/
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
North Beltrami-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Red Lake, 
Redby, Ponemah, Bagley, Clearbrook, Bemidji, Mahnomen, 
Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, and Upper Rice Lake
701 AM CDT Thu Sep 6 2018

...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

Cloud cover is moving into the area this morning, helping to boost
temperatures again.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Sep 5, 12:59 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 5, 12:59 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1259 PM CDT Wed Sep 5 2018

.UPDATE...
Issued at 1257 PM CDT Wed Sep 5 2018

Subsidence was occurring over eastern ND as mid level clouds over
south central ND was dissipating. going forecast looks good. No
other change at this update.

UPDATE Issued at 959 AM CDT Wed Sep 5 2018

Satellite indicated a band of mid level clouds over south central
ND. Clouds were dissipating as they move east into southeast ND.
Adjusted sky conditions to match satellite. No other changes at this
update.

UPDATE Issued at 628 AM CDT Wed Sep 5 2018

Clouds are still taking their time exiting the southern half of
the FA. Meanwhile, it has cleared across the far northwest FA, and
Cando and Langdon have dipped into the middle 30s.

&&

.SHORT TERM...(Today and tonight)
Issued at 414 AM CDT Wed Sep 5 2018

The surface high is centered over southern Saskatchewan early this
morning, where temperatures there are in the lower 30s already,
and there are still around 4 hours until sunrise. Clear skies are
moving into portions of Towner and Cavalier counties, with
temperatures at Cando and Langdon in the lower 40s. Should easily
see these areas pit out in the upper 30s with some patchy frost.
There are some thicker areas of clouds yet, but expect to see
abundant sunshine today. It will stay on the cool side with fairly
low wind speeds.

Challenge tonight will be the frost potential once again. With
the surface high shifting into Minnesota by morning, the best
chances for frost should be across portions of northwest
Minnesota. Would think the traditional chilly spots from eastern
Marshall County, down through Red Lake, Pennington, and east Polk
could see areas of frost. Portions of the northern and central Red
River Valley should be chilly too. Will take a closer look at
this through the day today.

.LONG TERM...(Thursday through Tuesday)
Issued at 414 AM CDT Wed Sep 5 2018

Thursday will start seasonably chilly as surface high pressure moves
into Minnesota. This will allow winds to calm within a dry air mass
characterized by dew points into the 30s. Maximum radiational
cooling is expected under these conditions allowing temperatures to
dip close to their dew point counterparts. There is the wild card of
high clouds moving in from the west which would serve to cease
cooling. Best chance for these clouds will be west of the Red River.
With temperatures potentially getting into the lower to mid 30s, the
season's first decent shot at frost could be possible with best
chances in northwestern Minnesota north of US Highway 2. The rest of
Thursday will be pleasant with highs in the lower 70s and a breeze
building out of the south. A chance for showers/thundershowers
develops in northeast North Dakota Thursday overnight as a warm
front/WAA sets up near the international border. These chances
linger near the border into Friday as the warm front moves deeper
into Canada.

Breezy winds out of the south/southeast develop Friday turning gusty
on Saturday. Southerly gusts to 30 mph, possibly higher, are
expected during the day Saturday mainly for the Red River Valley and
eastern North Dakota. This comes ahead of a surface trough expected
to move through the region from the west Sunday. The chance for
scattered thunderstorms accompany this trough Sunday. While severe
weather chances are not quite zero, a narrow corridor of marginal
instability and an unimpressive wind field keeps chances small at
the moment. Monday is expected to be dry and mild behind the trough
under a building shortwave ridge.

Mid to late next week is looking more active than in previous runs.
Model consensus suggests zonal flow aloft turns more southwesterly
with low level southerly flow drawing moisture and higher theta-e
content back into the region. Embedded shortwaves moving within the
flow will reintroduce chances for showers and thunderstorms. While
it is too early to mention specific values of instability and wind
shear, general consensus between models does collocate moderate
values of each back into the region, more notably on Tuesday ahead
of a decently strength wave. While confidence in impactful
weather is low at the moment, will be monitoring for the chance of
more active weather mid next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1257 PM CDT Wed Sep 5 2018

VFR conditions were across the area with essentially a clear sky.
Some cirrus was over the far southeast zones. Also mid level clouds
over south central ND were dissipating as they move into eastern ND.
Expect VFR conditions for today and tonight. However some fog will
be possible over northwest MN for later tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JH
SHORT TERM...Godon
LONG TERM...CJ
AVIATION...JH
Hazardous weather outlook, Sep 5, 4:20 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
420 AM CDT Wed Sep 5 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-060930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
420 AM CDT Wed Sep 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Patchy early morning frost is possible from Langdon to Cando. Frost
is possible again tonight, especially across northwest Minnesota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times from Thursday night through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:42 PM CDTFreeze WarningFGFMarshall, Pennington, Polk, Red Lake15 hr

Nearby

Frost Advisories in Minnesota, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.